Kansas, 2019

Flash Flood and Damaging Wind in Kansas, September 12 to 13, 2019

September 12 to 13, 2019 · NWS SGF · 2 events in 1 county or zone

Storms developed ahead of a cold front and upper level trough during the late afternoon of the 12th across southeast Kansas. The heaviest rainfall occurred over southeast Kansas near Girard where over three inches of rain led to flash flooding on state Highways 47 and 3 west of Girard.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Storms developed ahead of a cold front and upper level trough during the late afternoon of the 12th across southeast Kansas. The heaviest rainfall occurred over southeast Kansas near Girard where over three inches of rain led to flash flooding on state Highways 47 and 3 west of Girard.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Sep 12, 5:31 PM CST, 1 hour 54 minutes earlier.

Area forecast discussion, Sep 12, 5:31 PM CST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
631 PM CDT Thu Sep 12 2019

...00Z AVIATION UPDATE...

.SHORT TERM...(This evening through Friday)

Showers and thunderstorms developed across the Kansas Flint Hills
today, and will eventually shift east into the Osage Plains of
southeast Kansas and western Missouri. This area is currently
under a slight risk for severe storms, due to the cape and shear
combination.

Convection will likely ride deeper into central Missouri after
midnight tonight, although, we're not sure if all locations will
receive rain. Therefore, precipitation chances taper off toward
south central Missouri.

Look for overnight lows in the upper 60s along with a wind shift
associated with a weak frontal boundary by Friday morning.

Cloud cover on Friday will be more widespread, keeping afternoon
temperatures in the low to mid 80s. There should be decent
weather for Friday Night Lights.

.LONG TERM...(Saturday through Thursday)

On Saturday, there could be sufficient moisture and instability
returning to the area for a few pop up thunderstorms during the
day. We think coverage will be low at this point, but it's
certainly not zero.

A summertime high will build stronger into the region by Sunday,
and this should suppress the airmass across the Ozarks enough to
keep things dry. We will also see much warmer temperatures on
Sunday with highs back in the 90s. Heat index values will reach
the middle and maybe upper 90s.

The heat will continue well into next work week with the upper
ridge remaining overhead. Highs in the upper 80s and maybe low 90s
are expected on a daily basis through at least Wednesday. There
doesn't appear to be any organized synoptic scale triggers for
convection next week in the medium range model data, although, we
will need to monitor for the risk of isolated or scattered pulsers
if the right airmass can become established into the area.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 625 PM CDT Thu Sep 12 2019

A thick area of cirrus will continue to move in this evening ahead
of showers and thunderstorms that are developing along and ahead
of a front. These storms will move into the JLN area by late
evening and the SGF/BBG area likely after 06Z. There is some
uncertainty as to the coverage of storms as they move east of JLN
as they will likely be weakening. Brief VFR ceilings are possible
during heavier showers and storms. Winds will remain out of the
south through the evening, becoming westerly overnight and
eventually northwesterly during the morning and afternoon Friday.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Cramer
LONG TERM...Cramer
AVIATION...Burchfield
Hazardous weather outlook, Sep 12, 6:52 PM CST, 33 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Springfield MO
752 PM CDT Thu Sep 12 2019

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-140100-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
752 PM CDT Thu Sep 12 2019

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited thunderstorm wind damage risk.
  Limited flooding risk.
  Significant lightning risk.

DISCUSSION...

 Showers and thunderstorms will continue moving into the area this
evening and last into the overnight hours. Locations across
southeast Kansas and western Missouri may experience some stronger
storms with damaging winds, frequent lightning and isolated
flooding. Thunderstorms will likely diminish in intensity as they
move closer to the Interstate 44 corridor overnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

  Temperatures will warm again from Saturday through Wednesday
  with afternoon heat index readings in the 90s.

  Isolated afternoon thunderstorms cannot be ruled out at times
  between Sunday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Burchfield

In the hours before

Special weather statement, Sep 12, 6:05 PM CST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Springfield MO
705 PM CDT Thu Sep 12 2019

KSZ073-097-130045-
Bourbon KS-Crawford KS-
705 PM CDT Thu Sep 12 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BOURBON AND NORTHWESTERN
CRAWFORD COUNTIES UNTIL 745 PM CDT...

At 704 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hepler, or 9 miles northwest of Girard, moving northeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Fort Scott...                     Girard...
Marmaton...                       Redfield...
Hepler...                         Hiattville...
Petersburg...                     Farlington...
Devon...                          Pawnee Station...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3796 9490 3785 9461 3779 9462 3750 9481
      3762 9509
TIME...MOT...LOC 0004Z 206DEG 17KT 3763 9492

Lindenberg
Special weather statement, Sep 12, 6:30 PM CST, 55 minutes before
Special Weather Statement
National Weather Service Springfield MO
730 PM CDT Thu Sep 12 2019

KSZ073-097-130130-
Bourbon KS-Crawford KS-
730 PM CDT Thu Sep 12 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BOURBON AND CRAWFORD
COUNTIES UNTIL 830 PM CDT...

At 730 PM CDT, Doppler radar was tracking a strong thunderstorm over
Erie, moving east at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Pittsburg...                      Fort Scott...
Frontenac...                      Girard...
Arma...                           Mulberry...
Franklin...                       Arcadia...
Walnut...                         Hepler...
Beulah...                         Croweburg...
Yale...                           Petersburg...
Farlington...                     Brazilton...
Porterville...                    Greenbush...
Ringo...                          Pawnee Station...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3777 9509 3782 9462 3775 9462 3740 9464
      3741 9509
TIME...MOT...LOC 0030Z 263DEG 26KT 3757 9520

Lindenberg
Special weather statement, Sep 12, 7:18 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Springfield MO
818 PM CDT Thu Sep 12 2019

KSZ097-101-130200-
Cherokee KS-Crawford KS-
818 PM CDT Thu Sep 12 2019

...SIGNIFICANT WEATHER ADVISORY FOR CHEROKEE AND SOUTHERN CRAWFORD
COUNTIES UNTIL 900 PM CDT...

At 818 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mccune, or 8 miles northeast of Oswego, moving east at 25 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Pittsburg...                      Baxter Springs...
Frontenac...                      Columbus...
Galena...                         Cherokee...
Weir...                           Lowell...
Sherman...                        Scammon...
Chicopee...                       Mccune...
West Mineral...                   Treece...
Roseland...                       Neutral...
Melrose...                        Riverton...
Carona...                         Hallowell...

This includes Interstate 44 near mile marker 0.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3742 9507 3745 9462 3700 9462 3700 9507
TIME...MOT...LOC 0118Z 262DEG 22KT 3728 9505

Lindenberg

The radar

The Springfield radar (KSGF), 115 km away, was scanning. The volume nearest the first event began at 01:24 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Crawford

When
September 12, 7:25 PM CST
Where
Crawford County, 1.65 mi E of Frontenac to 1.84 mi E of Frontenac
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
37.450, -94.670

A large tree was reported down on North Free Kings Highway east of Pittsburg.

Flash Flood, Crawford

When
September 12, 7:40 PM CST to September 13, 1:00 AM CST
Where
Crawford County, 1.69 mi ESE of Greenbush to 1.67 mi ESE of Greenbush
Cause
Heavy Rain
Reported by
State Official
Coordinates
37.514, -94.950

Water flowing over Highway 47 near Highway 3 closed the road to traffic in several places west of Girard.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 850815, 850814.